| Catalog Number |
072189 |
| Medical Device Problem Code |
Dull, Blunt (2407)
| Health Effect - Clinical Code |
Unspecified Tissue Injury (4559)
| Date of Event |
10/17/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Event or Problem Description
It was reported that the plastic surgery department in seattle was having trouble with the drains with sharpness of the trocars.Their need was urgent as they had injuries using the product.The plastic surgeons refused to use them because they were ¿not safe¿.They gave little more information about the defective trocars.The event was reported on (b)(6) 2023, surgical drain provided for the case was a bard 15 french fully fluted around drain on a trocar.It was very dull trocar, which did not pass through the skin creating a dangerous situation.The amount of force required to push this to skin was too great to continue so they used another knife was needed to cut the skin.The event was reported on (b)(6) 2023, 15 french round fluted drain with trocar provided intraoperatively, but the wrong manufacturer bard drain was provided, desired drain in cardinal drain.They placed the trocars through the skin with difficulty, and on one side, with the trocar already passed through a long subcutaneous tunnel and parted way through the skin would go no further, required scalpel to cut the skin around the drain to allow it to pass through.High risk of sharps injury with the bard drain.This was a repeated occurrence with danger to patient and staff.The plastic surgeon had to use a bard drain again today.They stated that it was disappointing to have to do use the bard drain again today.They simply were not sharp enough to get through the skin.Barely got the tip of the spike out of the dermis.They had to cut down on it again with a scalpel.The other plastic surgeon at the same campus echoed their frustrations.
Event or Problem Description
It was reported that the plastic surgery department in seattle was having trouble with the drains with sharpness of the trocars.Their need was urgent as they had injuries using the product.The plastic surgeons refused to use them because they were ¿not safe¿.They gave little more information about the defective trocars.The event was reported on 20oct2023, surgical drain provided for the case was a bard 15 french fully fluted around drain on a trocar.It was very dull trocar, which did not pass through the skin creating a dangerous situation.The amount of force required to push this to skin was too great to continue so they used another knife was needed to cut the skin.The event was reported on 01nov2023, 15 french round fluted drain with trocar provided intraoperatively, but the wrong manufacturer bard drain was provided, desired drain in cardinal drain.They placed the trocars through the skin with difficulty, and on one side, with the trocar already passed through a long subcutaneous tunnel and parted way through the skin would go no further, required scalpel to cut the skin around the drain to allow it to pass through.High risk of sharps injury with the bard drain.This was a repeated occurrence with danger to patient and staff.The plastic surgeon had to use a bard drain again today.They stated that it was disappointing to have to do use the bard drain again today.They simply were not sharp enough to get through the skin.Barely got the tip of the spike out of the dermis.They had to cut down on it again with a scalpel.The other plastic surgeon at the same campus echoed their frustrations.Per follow up information received via phone mail on 11dec2023, stated that the surgeon always uses the same size/style of drain¿15fr fully fluted round drain with trocar and these dull drains have been provided before, and have actually resulted in staff injury the patient had no problems with recovery.
Additional Manufacturer Narrative
The reported event was confirmed manufacturing related.1 sample were confirmed to exhibit the reported failure.The device had not met specifications.The product was not used for patient treatment.The product caused the reported failure.A potential root cause for this event could be ¿drain was manufactured incorrectly (dimensions or material out spec, curing time not appropriate, etc.)".The device history record was reviewed and found nothing that could have caused or contributed to the reported event.A labeling review was not performed because labelling could not have prevented the reported failure.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text: the actual/suspected device was inspected.
Additional Manufacturer Narrative
The reported event was inconclusive since no sample was received for evaluation.Although a root cause could not be definitively identified, based on the risk documentation review, a potential root cause for this type of failure could be ¿tip not produced to specification".However, there was insufficient information to confirm this potential root cause.The lot number is unknown; therefore, the device history record could not be reviewed.The instructions for use were found adequate and state the following: "indications: wound drains are used to remove exudates from wound sites.Warnings: an effective closed suction drain system requires maintenance of the system to preserve patency.The drain must not be allowed to occlude nor the reservoir to completely fill; and reservoir suction must be maintained in order for the system to function properly.Verify that the system is functioning properly.If the system is not maintained properly, surgical complications, including hematomas, may result.In the event of occlusion of the drain, all wound drainage via the drain ceases.Careful attention to the drain will minimize the possibility of this problem.If occlusion does occur, the drain can be aspirated by connecting suction to the reservoir outlet or temporarily disconnecting the drain from the reservoir and applying suction directly to the drain.If an air-tight seal between the drain and the skin where the drain emerges is not achieved, the air leak must be rectified or the system must be converted to open drainage.An airtight seal between all system components (drain, adaptor and reservoir) is necessary for proper system function.Leaving the soft silicone elastomer drain implanted for any period of time so as to cause tissue ingrowth around the drain can interfere with easy removal and may effect the performance of the drain.The surgeon should monitor the patient¿s rate of wound healing.Evacuators should be used in cardio-thoracic surgery only after the lung is fully expanded and all air leaks have sealed.Drain perforations or channels must lie within the wound or cavity to be drained, otherwise inadequate drainage may result.To avoid the possibility of drain damage or breakage: · avoid suturing through drains.· drains should lie flat and in line with the skin exit areas.· particular care should be taken to avoid any obstacles to the drain exit path.· drains should be checked for free motion during closure to minimize the possibility of breakage.· drain removal should be done gently by hand.Drains should not be handled with pointed, toothed or sharp instruments which could cause cuts or nicks and lead to subsequent structural failure of the drain.· surgical removal may be necessary if drain is difficult to remove or breaks.Complications complications which may result from the use of this suction drainage system include the risks associated with methods utilized in the surgical procedure, as well as the patients degree of intolerance to any foreign object in the body.The advantages of wound drainage, particularly closed system drainage, are lost if an air-tight seal between the drain and the skin where the drain emerges is not achieved, or if the drain is allowed to become occluded or if the reservoir is not activated properly, doesn¿t function properly or is not monitored.Evacuators should be emptied and re-activated when required per hospital protocol.Drain placement · the surgeon should irrigate the wound with sterile fluid, then suction the irrigating fluid and gross debris from the operative site.· tubes should lie flat and in line with the anticipated skin exit.To facilitate later removal by manual traction, the tubing should not be curled, pinched, or sutured internally.· positioning of the drain in the body cavity, as well as the number of drains indicated, should be determined by the operating surgeon.· drain tubing should be placed within the wound by approximating the areas of critical fluid collection.· care must be taken to ensure that all drain perforations or channels lie completely within the wound or cavity to be drained.· taping or a triple loop suture (around and not through the tubing) will aid in preventing accidental drain displacement.· deep drainage is best accomplished by using one or more drains for each level of tissue.Each level should be evacuated by a separate vacuum source.· care must be exercised to avoid damage to the drain (see warnings).The tubing should be repeatedly checked during closure for free motion to avoid breakage and/or fragment retention within the wound.Caution: federal (u.S.A.) law restricts this device to sale by or on the order of a physician." corrections: d,h.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the device was not returned.
Event or Problem Description
It was reported that the plastic surgery department in seattle was having trouble with the drains with sharpness of the trocars.Their need was urgent as they had injuries using the product.The plastic surgeons refused to use them because they were ¿not safe¿.They gave little more information about the defective trocars.The event was reported on (b)(6) 2023, surgical drain provided for the case was a bard 15 french fully fluted around drain on a trocar.It was very dull trocar, which did not pass through the skin creating a dangerous situation.The amount of force required to push this to skin was too great to continue so they used another knife was needed to cut the skin.The event was reported on (b)(6) 2023, 15 french round fluted drain with trocar provided intraoperatively, but the wrong manufacturer bard drain was provided, desired drain in cardinal drain.They placed the trocars through the skin with difficulty, and on one side, with the trocar already passed through a long subcutaneous tunnel and parted way through the skin would go no further, required scalpel to cut the skin around the drain to allow it to pass through.High risk of sharps injury with the bard drain.This was a repeated occurrence with danger to patient and staff.The plastic surgeon had to use a bard drain again today.They stated that it was disappointing to have to do use the bard drain again today.They simply were not sharp enough to get through the skin.Barely got the tip of the spike out of the dermis.They had to cut down on it again with a scalpel.The other plastic surgeon at the same campus echoed their frustrations.Per follow up information received via phone mail on (b)(6) 2023, stated that the surgeon always uses the same size/style of drain¿15fr fully fluted round drain with trocar and these dull drains have been provided before, and have actually resulted in staff injury the patient had no problems with recovery.